FDA Warns About Seizure Risk With MS Drug Ampyra
On July 23, the FDA updated healthcare professionals and the public on the risk of seizures in patients with multiple sclerosis (MS) who are starting treatment with Ampyra (dalfampridine). Seizures are a known side effect of Ampyra, and the risk of seizures increases with higher blood levels of the drug.
Using information from its Adverse Event Reporting System (AERS), the FDA identified postmarketing case reports of seizures associated with Ampyra at the recommended dose. Many cases of seizure occurred within the first week of starting the drug. The majority of seizures occurred in patients without a history of seizure. Some patients had been taking other drugs that could have increased the risk of seizure or lowered the seizure threshold. In addition, age-related renal dysfunction and resultant increases in Ampyra plasma concentrations could have contributed to the risk of seizure.
The FDA is updating the Ampyra label to clarify recommendations that kidney function should be checked in patients before starting Ampyra and monitored at least annually while Ampyra treatment continues. Moreover, patients who miss a dose should not take extra doses as an extra dose of Ampyra can increase the risk of seizure.
For more information, visit the FDA's Web site.